Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

November 10, 2012Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this special weather statement at Nov 10, 2012, 7:13 PM CST for Cloud County, Ottawa County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 10, 2012, 7:13 PM CST (01:13 UTC)
Expired
Nov 10, 2012, 8:00 PM CST
In force
47 min
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 7:25 PM CSTTSTM WND GST 601 Nnw Tescott, KS
Nov 10, 7:43 PM CSTTSTM WND GST 60Minneapolis, KSWITH PEA TO MARBLE SIZED HAIL AND HEAVY RAINFALL.
Nov 10, 7:52 PM CSTTSTM WND GST 58Nne Minneapolis, KSMEASURED BY HOME WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WWUS83 KTOP 110113
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CST SAT NOV 10 2012

KSZ008-020-034-110200-
CLOUD-OTTAWA-REPUBLIC-
713 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES...

THROUGH 800 PM CST...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 55 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS
IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...CULVER...DELPHOS...MINNEAPOLIS...
BENNINGTON...CONCORDIA...WELLS...AURORA...MILTONVALE AND CLYDE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3942 9793 3973 9737 3911 9737 3895 9767
      3895 9793
TIME...MOT...LOC 0113Z 233DEG 50KT 3934 9793 3892 9790

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 5:46 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 10, 5:46 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CST SAT NOV 10 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (TONIGHT THROUGH SUNDAY)...

MAIN FOCUS FOR THE SHORT TERM IS ON THE APPROACHING LOW PRESSURE
SYSTEM AND ITS IMPACTS ON TEMPERATURES...WINDS...AND THE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS.

THE UPPER LEVEL TROUGH CONTINUED TO DEEPEN ACROSS THE ROCKY
MOUNTAINS THIS AFTERNOON AS A BROAD RIDGE STRETCHED ACROSS THE
EASTERN U.S. AS OF 22Z...THE SURFACE LOW WAS OVER FAR EASTERN
COLORADO...AND WILL TRACK NORTHEASTWARD INTO NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA LATE THIS AFTERNOON INTO THIS EVENING. WHILE LOW-
AND MID-LEVEL CLOUDS STEADILY STREAMED INTO THE CWA WITH A FEW
SCATTERED ELEVATED SHOWERS THROUGH THE AFTERNOON...SKIES WERE CLEAR
ACROSS THE WESTERN HALF OF THE STATE FOR MUCH OF THE DAY UNTIL MID
AFTERNOON WHEN A FEW SHOWERS HAVE ALREADY BEGUN TO POP UP AHEAD OF
THE BOUNDARY. THIS FRONT WILL SLOWLY TRACK EASTWARD INTO KANSAS LATE
THIS AFTERNOON BEFORE PICKING UP ITS PACE A BIT AS IT GETS PUSHED
ALONG BY THE UPPER TROUGH WITH THE UPPER LOW SPINNING TOWARD THE
NORTHERN PLAINS. BEST INSTABILITY LATE THIS AFTERNOON INTO THIS
EVENING WILL BE FOCUSED GENERALLY ALONG AND EAST OF A DODGE CITY TO
PHILLIPSBURG LINE...WHICH IS ROUGHLY WHERE THE DRYLINE HAS SET UP. A
FEW CELLS HAVE ALREADY STARTED TO DEVELOP NEAR LA CROSSE KANSAS THIS
AFTERNOON. THUNDERSTORMS THAT DEVELOP INITIALLY ALONG THIS DRYLINE
WILL LIKELY BE MORE IN THE FORM OF DISCRETE CELLS BEFORE CONGEALING
MORE INTO A LINEAR STRUCTURE AS IT MOVES INTO NORTH CENTRAL AND
CENTRAL KANSAS. THE BEST AREA OF INSTABILITY SHOULD SEE CAPE VALUES
OF 800-1200J/KG...WITH A GREAT DEAL OF UNIDIRECTIONAL SHEAR EXPECTED
AS 0-6KM BULK SHEAR BECOMES UPWARDS OF AROUND 50 KTS. ONE LIMITING
FACTOR IS THE AMOUNT OF AVAILABLE MOISTURE...BUT ANY STORMS THAT
DEVELOP INTO CENTRAL KANSAS COULD HAVE THE CAPABILITY OF PRODUCING
DAMAGING WINDS UP TO 60 MPH...AND LARGE HAIL UP TO THE SIZE OF
QUARTERS. SHORT-TERM MODELS SHOW THE COLD FRONT ENTERING INTO NORTH
CENTRAL KANSAS BETWEEN 01Z-03Z...WITH A MORE LINEAR STRUCTURE IN THE
THUNDERSTORMS AS IT MOVES INTO THE FORECAST AREA. ONCE THE ACTIVITY
TRANSITIONS TO A LINE OF THUNDERSTORMS...THE MAIN SEVERE THREAT WILL
DAMAGING WINDS. THIS ACTIVITY SHOULD WEAKEN IN SEVERITY AFTER
MIDNIGHT AS INSTABILITY STEADILY WEAKENS. MODELS SHOW OVERNIGHT INTO
SUNDAY MORNING AN AREA OF STRATIFORM SHOWERS DEVELOPING BEHIND THE
FRONT...WITH ALL PRECIPITATION EXITING FROM WEST TO EAST SUNDAY
MORNING INTO EARLY AFTERNOON. AS COLD AIR FUNNELS IN BEHIND THIS
SYSTEM OVERNIGHT...THE PRECIPITATION SHOULD END BEFORE IT CAN
TRANSITION OVER TO SNOW. HOWEVER...CANNOT RULE OUT A FEW FLAKES
MIXING IN WITH THE LINGERING SHOWERS.

AS FOR TEMPERATURES...WE WILL START TO SEE THE LARGE GRADIENT IN
TEMPERATURES OVERNIGHT AS THE COLD FRONT STARTS TO SWEEP INTO THE
AREA. LOWS TONIGHT LOOK TO ONLY DROP INTO THE MID 50S OVER EAST
CENTRAL KANSAS WHILE COOLING DOWN INTO THE LOWER 30S OVER NORTH
CENTRAL KANSAS. THE SUNDAY HIGHS WON'T BE MUCH MORE THAN A COUPLE OF
DEGREES DIFFERENT FROM TONIGHTS LOWS AS THE COLD FRONT EXITS EAST OF
THE REGION SUNDAY MORNING. AS A RESULT...THERE WILL BE A NON-DIURNAL
TREND FOR SUNDAY TEMPERATURES.

WINDS AHEAD OF THE FRONT LATE THIS AFTERNOON THROUGH THIS EVENING
WILL REMAIN VERY GUSTY OUT OF THE SOUTH...WITH A WIND ADVISORY
REMAINING IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH MIDNIGHT.
WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT...BUT ARE
EXPECTED TO STILL REMAIN BREEZY THROUGH THE DAY ON SUNDAY WITH
SUSTAINED WINDS OF 15-20MPH AND GUSTS UPWARDS OF 25MPH.

ACH

LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

SUNDAY NIGHT AND MONDAY...THE UPPER LEVEL TROUGH WILL LIFT EAST-
NORTHEAST INTO THE GREAT LAKES AND MID MS RIVER VALLEY. THE STRONG
LOW-LEVEL CAA WILL ALLOW A RIDGE OF SFC HIGH PRESSURE TO BUILD
SOUTHEAST ACROSS THE AREA. CLEARING SKIES AND DIMINISHING
NORTHWEST WINDS WILL ALLOW OVERNIGHT LOWS TO DROP INTO THE MID TO UPPER
TEENS ACROSS NORTH CENTRAL KS...WITH LOWER TO MID 20S ACROSS
NORTHEAST AND EAST CENTRAL KS. THE SURFACE RIDGE WILL SHIFT EAST
OF THE CWA MONDAY AFTERNOON AND WINDS WILL BECOME WESTERLY. HIGHS
WILL WARM INTO THE MID TO UPPER 40S.

TUESDAY THROUGH THURSDAY...THE UPPER FLOW WILL BECOME ZONAL. EXPECT
DRY CONDITIONS WITH HIGHS IN THE MID 50S.

FRIDAY AND SATURDAY...A WEAK UPPER LEVEL TROUGH EMBEDDED WITHING THE
SOUTHERN STREAM UPPER JET WILL APPROACH THE SOUTHERN AND CENTRAL
PLAINS ON FRIDAY. I'M NOT TOO SURE ABOUT THE QUALITY OF THE MOISTURE
RETURN AHEAD OF THIS H5 TROUGH BUT THERE MAY BE ENOUGH MOISTURE
RETURN FOR A CHANCE OF SHOWERS FRIDAY INTO SATURDAY. THE SHOWERS
SHOULD END LATE SATURDAY AS A WEAK COLD FRONT MOVES EASTWARD
ACROSS THE CWA. HIGHS WILL CONTINUE TO BE IN THE MID TO UPPER 50S.

GARGAN

&&

.AVIATION...
MINOR CHANGES MADE TO PREVIOUS FORECASTS...ATTEMPTING TO SPECIFY
HIGHEST PROBABILITIES OF CONVECTION IMPACTING THE TERMINALS. MVFR
RESTRICTIONS LIKELY FOR MUCH OF THE ROUGHLY 06Z-15Z PERIOD WITH
SOME CONCERN FOR IFR AT LEAST TEMPORARILY IN HEAVIER RAINS NEAR
THE FRONT AND STRATUS BEHIND.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Nov 10, 3:32 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CST SAT NOV 10 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-112145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
332 PM CST SAT NOV 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
LATE THIS AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL KANSAS.

STRONG SOUTH WINDS OF 25 TO 35 MPH WILL GUST TO 40 TO
45 MPH DURING THE LATE AFTERNOON AND EVENING HOURS. THE STRONG WINDS
ARE EXPECTED TO SUBSIDE BY MIDNIGHT AS A STRONG COLD FRONT
APPROACHES FROM THE WEST.

THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF NORTH
CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY EVENING.
THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ACROSS THE
AREA LATER THIS EVENING AND OVERNIGHT AS THE COLD FRONT MOVES
THROUGH. THE STRONGEST THUNDERSTORMS ARE PRIMARILY EXPECTED IN THE
EVENING TO THE WEST OF K 99 HIGHWAY WITH THE POTENTIAL FOR HAIL UP
TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW THUNDERSTORMS MAY LINGER SUNDAY MORNING TO THE SOUTH AND
EAST OF INTERSTATE 35...BUT SHOULD NOT BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Nov 10, 6:58 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CST SAT NOV 10 2012

KSZ008-009-020-110130-
CLOUD-REPUBLIC-WASHINGTON-
658 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHWESTERN CLOUD AND
NORTHWESTERN WASHINGTON COUNTIES...

THROUGH 730 PM CST...A FEW STRONG THUNDERSTORMS WILL MOVE NORTHEAST
AT 60 MPH ACROSS PORTIONS OF REPUBLIC...NORTHWESTERN CLOUD AND
NORTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BELLEVILLE...AGENDA...CUBA...MUNDEN...NARKA...
HADDAM...MAHASKA AND HOLLENBURG.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4001 9694 3938 9793 3976 9793 4001 9761
TIME...MOT...LOC 0057Z 235DEG 53KT 3969 9770
Special weather statement, Nov 10, 7:13 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CST SAT NOV 10 2012

KSZ008-020-034-110200-
CLOUD-OTTAWA-REPUBLIC-
713 PM CST SAT NOV 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES...

THROUGH 800 PM CST...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 55 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS
IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...CULVER...DELPHOS...MINNEAPOLIS...
BENNINGTON...CONCORDIA...WELLS...AURORA...MILTONVALE AND CLYDE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3942 9793 3973 9737 3911 9737 3895 9767
      3895 9793
TIME...MOT...LOC 0113Z 233DEG 50KT 3934 9793 3892 9790

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:58 PM CSTSpecial Weather StatementTOPRepublic32 min
Nov 10, 7:21 PM CSTSevere Thunderstorm WarningTOPCloud, Ottawa39 min
Nov 10, 7:41 PM CSTSpecial Weather StatementTOPWashington34 min
Nov 10, 7:55 PM CSTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa50 min
Nov 10, 8:30 PM CSTSpecial Weather StatementTOPMarshall, Pottawatomie, Riley45 min
Nov 10, 8:47 PM CSTSevere Thunderstorm WarningTOPMarshall, Nemaha43 min
Nov 10, 9:02 PM CSTSevere Thunderstorm WarningTOPDickinson43 min
Nov 10, 9:41 PM CSTSpecial Weather StatementTOPGeary34 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.